Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 365, NWS Dodge City, KS

September 17, 2004Kiowa County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2004, 6:00 PM CDT for Kiowa County, Pratt County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2004, 6:00 PM CDT (23:00 UTC)
Expired
Sep 17, 2004, 6:45 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 6:20 PM CDTHAIL 0.75Wellsford, KS
Sep 17, 6:25 PM CDTHAIL 0.8815 W Pratt, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1989 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 172300
SVRDDC
KSC097-151-172345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS.
  WESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 645 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HAVILAND...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN KIOWA COUNTY...
  RURAL AREAS OF WESTERN PRATT COUNTY...
  HAVILAND...
  WELLSFORD...
  CULLISON...
  COATS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3774 9916 3747 9913 3748 9876 3780 9880
      3778 9899 3772 9898

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:59 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Sep 17, 2:59 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT FRI SEP 17 2004

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE CHANCES FOR A FEW THUNDERSTORMS IN THE FAR
WEST TONIGHT, WIND SPEEDS SATURDAY AND SUNDAY, AND HIGHS ON SUNDAY
WITH MORE CLOUDS COMING IN.

CURRENT UPPER AIR ANALYSIS SHOWS WESTERN KANSAS IN BETWEEN 2 UPPER
JETS ONE TO THE NORTH AND ONE SOUTH. WARM AIR ALOFT WAS ALSO
SPREADING IN FROM THE WEST AT MID LEVELS AND SHOULD HELP TO KEEP
ANY THUNDERSTORMS FROM FORMING. CURRENT SATELLITE SHOWS SOME
BUBBLING CU IN EXTREME SOUTHEAST COLORADO AND AS HEATING PROGRESSES
NEAR 100 A FEW MAY BREAK THE CAP INTO FAR WESTERN KANSAS THIS
EVENING. WILL THROUGH IN A SMALL POP TO COVER. OTHERWISE SKIES WILL
BE MAINLY CLEAR TONIGHT WITH MILD TEMPS IN THE LOW TO MID 60S AND
SOUTH WINDS OF 5 TO 15 MPH. MOST OF THE BOUNDARY LAYER MOISTURE HAS
MIXED OUT OR SHIFTED EAST SO DO NOT THINK STRATUS WILL BE A PROBLEM
TONIGHT.

SATURDAY LOOKS WINDY WITH 20 TO 35 MPH WITH LOTS OF HOT AIR AT 850
MB FORECAST. GOOD MIXING AND PLENTY OF SUNSHINE WILL BRING TEMPS
INTO THE UPPER 90S PERHAPS A FEW 100S. WINDS MAY ALSO APPROACH
WIND ADVISORY CRITERIA.

FOR SATURDAY NIGHT LATE AND SUNDAY LOOK FOR INCREASING UPPER LEVEL
MOISTURE WITH CIRROSTRATUS. PLUS AS UPPER RIDGE MOVES EAST, THE
WHOLE ATMOSPHERE COOLS. THIS COMBO WILL BRING HIGH TEMPS SEVERAL
DEGREES COOLER THAN SATURDAY AND INTO THE UPPER 80S TO AROUND 90.
IF THE CLOUDS DO NOT MATERIALIZE AS FORECAST THE HIGHS COULD BE
WARMER. THE 850MB PRESSURE GRADIENT ALSO TIGHT SO ONCE AGAIN WILL
HAVE WINDY CONDITIONS AND FLIRT WITH WIND ADVISORY CRITERIA. A FEW
THUNDERSTORMS WILL BE POSSIBLE IN THE FAR WEST ON SUNDAY AFTERNOON
AS A FEW UPPER WAVES COMBINE WITH INCREASING LAYER MOISTURE.

DAYS 3-7...

AS WAS STATED IN THE PREVIOUS DISCUSSION, THE BIG CHALLENGE
CONTINUES TO BE THE HANDLING OF THE WESTERN TROUGH AROUND THE MIDDLE
OF NEXT WEEK. THE GFS CONTINUES TO FLIP FLOP (06Z GFS SLOW CUTOFF
SOLUTION...12Z PROGRESSIVE) AND IS STRUGGLING WITH THE EVOLUTION OF
THE PATTERN. THE 00Z ECMWF AND CANADIAN WERE MORE PROGRESSIVE, LIKE
THE 12Z GFS. THE 12Z CANADIAN IS NOW SLOWER ALONG WITH THE 00Z AND
12Z UKMET. IT IS OBVIOUS THAT THE MODELS ARE HAVING TROUBLE WITH
THIS PATTERN, AND WITH THAT COMES LOW CONFIDENCE. ABOUT THE ONLY
THING TO GO ON SHOWS UP IN THE 250MB WIND ANOMALIES OVER THE WESTERN
PACIFIC. THE ANOMALIES SHOW AN ABNORMALLY DEEP TROUGH DIGGING IN
THAT REGION WHICH MAY END UP CAUSING MORE OF AN AMPLIFIED, SLOWER
PATTERN DOWNSTREAM NEXT WEEK. ALL THAT BEING SAID, AM NOT PLANNING
ANY BIG CHANGES TO THE EXTENDED AT THIS TIME. I LOWERED WEDNESDAY
AND THURSDAY MAXES A COUPLE MORE DEGREES, BECAUSE WITH A SLOWER
SOLUTION COMES A COOLER AND WETTER SOLUTION AND THAT IS POSSIBLE.
STILL THINK THE BEST CHANCE OF RAIN WILL BE WITH THE FRONT TUESDAY
EVENING SO RAISED POPS TO 40. I AM EXTENDING A SILENT POP INTO
THURSDAY TO COVER FOR THE POSSIBILITY OF IT BEING SLOWER COMING OUT.
THIS IS A VERY DIFFICULT FORECAST TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 65 96 67 88 / 00 00 00 00
GCK 63 97 65 88 / 00 00 00 10
EHA 62 97 64 88 / 20 00 00 20
LBL 63 97 65 88 / 00 00 00 10
HYS 64 97 68 89 / 00 00 00 00
P28 69 96 69 90 / 00 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

06/LACY
Hazardous weather outlook, Sep 17, 5:00 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI SEP 17 2004

KSZ030-031-043>046-061>066-074>081-084>090-181000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY INTO TUESDAY
NIGHT.  WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE REQUIRED TODAY OR TONIGHT.

RITTERLING/01

In the hours before

Local storm report, Sep 17, 4:58 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
458 PM CDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             4 N COLDWATER           37.32N 99.34W
09/17/2004  1.50 INCH        COMANCHE           KS   PUBLIC

&&

TSB
Local storm report, Sep 17, 5:35 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             18 NNE ST. JOHN         38.24N 98.63W
09/17/2004  1.25 INCH        STAFFORD           KS   TRAINED SPOTTER

&&

18
Local storm report, Sep 17, 5:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             5 SE GREENSBURG         37.55N 99.23W
09/17/2004  0.88 INCH        KIOWA              KS   LAW ENFORCEMENT

&&

TSB
Local storm report, Sep 17, 5:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             6 ESE GREENSBURG        37.57N 99.19W
09/17/2004  1.75 INCH        KIOWA              KS   EMERGENCY MNGR

&&

TSB
Local storm report, Sep 17, 5:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             9 E GREENSBURG          37.61N 99.13W
09/17/2004  1.00 INCH        KIOWA              KS   TRAINED SPOTTER

&&

TSB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 4:52 PM CDTSevere Thunderstorm WarningDDCComanche53 min
Sep 17, 5:11 PM CDTSevere Thunderstorm WarningDDCStafford49 min
Sep 17, 5:22 PM CDTSevere Thunderstorm WarningDDCKiowa38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.